Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 10, 1998, 4:17 PM MDT for Blaine County, Lincoln County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1998, 4:17 PM MDT (22:17 UTC)
- Expired
- Jul 10, 1998, 4:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Blaine County, ID, Lincoln County, ID
The radar
The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS1 KPIH 102216 RRA SVRPIH IDC013-063-102245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 417 PM MDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BLAINE COUNTY IN SOUTH CENTRAL IDAHO EASTERN LINCOLN COUNTY IN SOUTHERN IDAHO * UNTIL 445 PM MDT * AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF RICHFIELD AND 2 MILES SOUTH OF CAREY... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE OVER HIGHWAY 26 AND 93 BETWEEN RICHFIED AND CAREY UNTIL 445 PM THIS STORM MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 10, 2:15 PM MDT, 2 hours 2 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 215 PM MDT FRI JUL 10 1998 MAIN CONCERN IS POTENTIAL FOR STRONG TO SEVERE STORMS INTO THIS EVENING. THE AIR MASS HAS MOISTENED CONSIDERABLY THE PAST 24 HOURS. THIS TRANSLATES INTO MORE INSTABILITY AND POTENTIALLY WETTER STORMS. IN ADDITION...THE APPROACHING TROF IS INCREASING THE SHEAR WHICH IS LEADING TO A MORE FAVORABLE ENVIRONMENT FOR STRONGER MORE PERSISTENT STORMS. DAYTIME HEATING NOW IN FULL SWING WITH SHOWERS QUICKLY DEVELOPING SOUTHCENTRAL HIGHLANDS. BOTTOM LINE...SUFFICIENT INSTABILITY AND SHEAR EARLY THIS EVENING FOR SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE. REGARDING APPROACHING TROF...ETA HAS BEEN PERFORMING EXTREMELY POORLY LATELY AND CONTINUES MUCH TOO FAR NORTH WITH THIS FEATURE. WILL FOLLOW AVN WHICH SWINGS SIGNIFICANT UPPER AIR ENERGY INTO EASTERN IDAHO LATER TONIGHT AND EARLY SATURDAY. WITH GOOD UPPER LEVEL DIVERGENCE AND OTHER DYNAMIC FORCING...A FEW ADDITIONAL SHOWERS SHOULD DEVELOP IN ADVANCE OF THIS SYSTEM LATER TONIGHT. THE COLD FRONT WILL SWING ACROSS EASTERN IDAHO SATURDAY WITH A DRYER AND COOLER AIR MASS FLOODING INTO EASTERN IDAHO IN THE AFTERNOON. HOWEVER...ENOUGH INSTABILITY WILL PERSIST IN THE EASTERN TERRAIN FOR SHOWERS INTO THE EVENING. FOR THE SECOND DAY IN A ROW THE LONG RANGE MRF BUILD A VERY HEALTHY AND HOT RIDGE OVER THE REGION NEXT WEEK. BAUCK .WSR88D KSFX OPERATIONAL...VCP21. IDA BU 058/081 047/082 048 03531 PIH BU 059/083 051/085 051 03521
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:20 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 30 min |
| Jul 10, 3:37 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 33 min |
| Jul 10, 4:24 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 36 min |
| Jul 10, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 61 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.